Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Quad Cities, IA

May 16, 1999Dubuque County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 16, 1999, 11:36 PM CDT for Dubuque County, Iowa; Jo Daviess County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 11:36 PM CDT (04:36 UTC)
Expired
May 17, 1999, 5:35 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Dubuque County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3009 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3009 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170437
FFWMLI
IAC019-055-061-ILC085-171035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEASTERN IOWA
  DELAWARE COUNTY IN NORTHEASTERN IOWA
  DUBUQUE COUNTY IN NORTHEASTERN IOWA
  NORTHERN JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 535 AM CDT

* FROM 6 PM UNTIL 1130 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN TRAINING OVER THE
  SAME AREA FROM INDEPENDENCE TO MANCHESTER TO DUBUQUE TO GALENA.

* UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN.  HEAVY RAINS WILL END FROM
  THE WEST BETWEEN 1 AND 3 AM BUT LIGHT TO MODERATE RAIN WILL
  CONTINUE THROUGH THE NIGHT.  IN DUBUQUE COUNTY...THE LITTLE
  MAQUOKETA RIVER NEAR DURANGO IS REPORTED OUT OF ITS BANKS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

REA


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:30 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, May 16, 2:30 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SUN MAY 16 1999

CURRENT MSAS AND RUC DATA INDICATING ONGOING CONVECTION PUSHING INTO FAR
NORTHEAST IA ATTM RIDING NICELY ALONG SFC-H85 THTA-E GRADIENT DRAPED
ACRS CENTRAL IA. ACTIVITY ALSO PUSHING MORE EASTWARD ALONG WITH
SOMEWHAT DIFFLUENT 15Z RUC H7-H3 THICKNESS FIELDS. MSAS AND 18Z SFC
OBS INDICATING SOUTHWEST HALF OF IA...NORTHWEST MO AND SOUTHEAST NE
DESTABILIZING QUICKLY WITH LOW LEVEL MOISTURE CONVERGENCE...POOLING
UPPER 60 TO LOWER 70 DPTS...AND SOME INSOLATION. 12Z H85 ANALYSIS
AND PROFILER DATA ALSO INDICATING IMPRESSIVE LLJ PUNCHING ACRS PLAINS
INTO NORTHWEST MO AND SOUTHWEST IA.

NGM ACTUALLY HANDLING 18Z SFC FEATURES BEST WITH FRONTAL POSITION FROM
WEST MN INTO CENTRAL KS...AND WEAK WAVE OVER SOUTHEAST NE. APPEARS
SOUTHEAST NE AND EASTERN KS AREAS READY TO GO WITH CONTINUING SFC-H85
THTA-E ADVECTION AND CONVERGENCE. NGM PAINTING BEST H85 THTA-E
ADVECTION INITIALLY THIS EVENING ACRS NORTHERN IA...AS WELL AS EAST KS
INTO NORTHWEST MO. FEEL THE LATER AREA READY TO GO. H85-H3 THICKNESS
PROGGED TO BE DIFFLUENT ACRS GENERAL AREA...IN GENERAL EAST-SOUTHEAST
TRANSLATION OF CONVECTIVE SYSTEM ACRS SOUTHERN IA AND NORTHERN MO. ETA
FURTHER SOUTH AND SOUTHEAST WITH SIMILAR PARAMETERS WITH BEST
INSTABILITY AXIS ACRS KS INTO WEST MO. IN ANY CASE...AREA TO BE AT
RISK OVERNIGHT WITH EVENTUAL UPSTREAM ACTIVITY AND POSSIBLE HEAVY RAIN
TO BLEED ACRS AREA LATE TONIGHT. STRONG THTA-E ADVECTION AND LLJ TO
SHIFT TOWARD EAST IA AND SOUTHWEST WI AS NIGHT PROGRESSES TO CONTINUE
FEEDING ACTIVITY. SCATTERED STRONG TO SEVERE ACTIVITY POSSIBLE
EARLY TONIGHT...ESPECIALLY WITH ONGOING DESTABILIZATION NORTH OF WARM
FRONT LYING NEAR IA/MO BORDER. WILL NOT GO WITH FLOOD WATCH AS OF YET...
ALTHOUGH WATER TROUBLE VERY POSSIBLE LATER TONIGHT AS ACTIVITY EVOLVES
INTO HEAVY RAIN EVENT.

THUNDERSTORM ACTIVITY TO CONTINUE MONDAY AS FRONTAL BOUNDARY CLOSES IN
ACRS CENTRAL IA AND MAIN H5 VORT APPROACHES. SHORT RANGE MODELS DIFFER
IN TIMING SOMEWHAT WITH FROPA AND MAIN VORT SWINGING ACRS EAST
IA/NORTHWEST IL MON EVENING AND NIGHT. ETA QUICKEST...WILL LEAN TO AVN
BEST GENERAL SOLUTION WITH PRECIP ENDING BY 12Z TUES.

QUICKLY LOOKING FURTHER AHEAD...
SFC AND UPPER RIDGING TO CONTINUE TO CREATE DRY WEATHER THROUGH THURSDAY
...ALTHOUGH EUROPEAN QUICKER TO SWING WAVE THROUGH IN NORTHERN STREAM
AND RAIN CHANCE THURSDAY. MRF HOLDS PRECIPITATION ACTIVITY OFF UNTIL
MAYBE FRI AS NORTHERN STREAM S/W PHASES WITH WAVE EJECTING OUT IN
WEAKER SOUTHERN STREAM FROM LARGE CUTOFF LOW IN THE SOUTHWEST CONUS. MAY
STILL KEEP FRI DRY FOR NOW. GOTTA GO AS ACTIVITY INFLAMMING NEAR
NORTHWEST DVN CWA.

COORDINATED WITH DMX...THANX.

.DVN...
IA...NONE.
IL...NONE.

JDH

In the hours before

Local storm report, May 16, 9:22 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    MENOMINEE                 IL    TORNADO
05/16/99   JODAVIESS
Local storm report, May 16, 9:22 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    MENOMINEE                 IL    TORNADO
05/16/99   JODAVIESS
Local storm report, May 16, 11:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 E MT AUBURN             IA    WIND DAMAGE
05/16/99   BENTON                          30 FOOT TREES BLOWN DOWN
Local storm report, May 16, 11:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 E MT AUBURN             IA    WIND DAMAGE
05/16/99   BENTON                          30 FOOT TREES BLOWN DOWN
Local storm report, May 16, 11:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    SIGOURNEY                 IA    WIND DAMAGE
05/16/99   KEOKUK                          SPOTTERS REPORTED WINDS
                                           ESTIMATED AT 80 MPH AND
                                           BUILDINGS DOWN AT THE
                                           FAIRGROUNDS
Local storm report, May 16, 11:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    SIGOURNEY                 IA    WIND DAMAGE
05/16/99   KEOKUK                          SPOTTERS REPORTED WINDS
                                           ESTIMATED AT 80 MPH AND
                                           BUILDINGS DOWN AT THE
                                           FAIRGROUNDS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSevere Thunderstorm WarningDVNDubuque, Jones61 min
May 16, 7:39 PM CDTFlash Flood WarningDVNBuchanan4 hr
May 16, 8:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 16, 9:10 PM CDTTornado WarningDVNDubuque35 min
May 16, 9:46 PM CDTTornado WarningDVNDubuque49 min
May 16, 10:13 PM CDTTornado WarningDVNBenton47 min
May 16, 10:34 PM CDTSevere Thunderstorm WarningDVNKeokuk46 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDVNHenry, Johnson, Washington45 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDVNLinn45 min
May 16, 10:47 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee, Louisa63 min
May 16, 10:47 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine63 min
May 16, 10:54 PM CDTTornado WarningDVNDubuque51 min
May 16, 11:15 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson50 min
May 16, 11:28 PM CDTSevere Thunderstorm WarningDVNScott47 min
May 16, 11:36 PM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
May 16, 11:37 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess48 min
May 17, 12:00 AM CDTTornado WarningDVNCarroll, Whiteside30 min

Nearby

Flash Flood Warnings in Iowa, 1999Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.